Oklahoma, 2025

Wildfire in Oklahoma, March 13 to 29, 2025

March 13 to 29, 2025 · NWS TSA · 11 events in 11 counties and zones

Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in mid to late March. Some of the worst wildfires occurred on the 14th, with near record warm temperatures, very dry air behind a dry line, and very strong wind gusting to near 70 mph locally.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$10 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, high wind, and low relative humidity combined with dormant fuels to promote conditions that supported the rapid spread of wildfire across portions of eastern Oklahoma in mid to late March. Some of the worst wildfires occurred on the 14th, with near record warm temperatures, very dry air behind a dry line, and very strong wind gusting to near 70 mph locally. Numerous wildfires occurred during this period, some of the largest of which burned almost 32000 acres, 115 homes, and 145 outbuildings in Pawnee County, more than 6500 acres in Latimer County, about 3000 acres in Adair, Haskell and Pittsburg Counties, more than 2000 acres in Pushmataha County, about 1700 acres in Sequoyah County, about 1200 acres in Delaware and Cherokee Counties, nearly 1000 acres in Le Flore County, and over 400 acres in Creek County. Two direct fatalities were attributed to fires in Pawnee and Haskell Counties, where homes were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 13, 9:44 AM CST, 16 minutes earlier. Its key messages:

  • Updated at 1023 AM CDT Thu Mar 13 2025
  • Impactful weather day on Friday with dangerous fire weather conditions, strong winds, and some potential for strong and/or severe thunderstorms for far eastern parts of the forecast area.
  • Well above average temperatures through Friday; slightly cooler this weekend behind a weak and dry cold front.
  • Well above average temperatures and gusty south winds return early next week, with at least elevated fire weather danger developing.
Area forecast discussion, Mar 13, 9:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1044 AM CDT Thu Mar 13 2025

...New UPDATE...

.KEY MESSAGES...
Updated at 1023 AM CDT Thu Mar 13 2025

  - Impactful weather day on Friday with dangerous fire weather
    conditions, strong winds, and some potential for strong and/or
    severe thunderstorms for far eastern parts of the forecast
    area.

  - Well above average temperatures through Friday; slightly
    cooler this weekend behind a weak and dry cold front.

  - Well above average temperatures and gusty south winds return
    early next week, with at least elevated fire weather danger
    developing.

&&

.UPDATE...
Issued at 1023 AM CDT Thu Mar 13 2025

One stubborn area of fog across western Mayes Co. is slowly
dissipating this morning and should finally mix out in another
hour or two with insolation. Otherwise a "calm before the storm"
sort of day with mostly sunny conditions and well above normal
afternoon highs and light south winds. Forecast for today is
trending well and no updates will be issued at this time.

Nothing in the incoming 12z model data to weaken our confidence in
a highly impactful wind event for much of the area Friday, along
with extremely critical fire weather conditions, with northeast OK
remaining the area of greatest concern. Any sort of burning
operations that occur today must be thoroughly extinguished
before tonight as tomorrow's combination of fire weather
parameters will be rare to say the least.

&&

.SHORT TERM...
(Today)
Issued at 338 AM CDT Thu Mar 13 2025

Unseasonably warm temperatures will continue today despite some
increase in high cloudiness later this afternoon. Afternoon high
temperatures will reach the low to mid 80s in most locations.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 338 AM CDT Thu Mar 13 2025

South winds will be on the increase tonight in advance of a potent
storm system that will move into the plains Friday. Surface low
pressure will deepen to near 975 millibars across western and
northern Kansas Friday as a closed upper low moves from northeast
New Mexico to southeast Nebraska during the day. A dryline will
surge east across eastern Oklahoma and northwest Arkansas late
Friday morning and afternoon, with a narrow band of showers and
thunderstorms forming along the dryline by early to mid afternoon
and potentially affecting parts of far eastern Oklahoma and
northwest Arkansas. The better chance for severe storms will be
east of our forecast area, but a low chance exists for an isolated
strong to severe storm with the initial development in our area.

Of much greater concern Friday is the critical to extreme
grassland fire spread rates that will develop late Friday morning
through the afternoon. South to southwest winds will increase to
30-40 miles an hour, with gusts as high as 50-60 miles an hour,
especially across northeast Oklahoma into far northwest Arkansas.
Dewpoints and humidity values will both fall into the teens in
western parts of the forecast area by late Friday afternoon as
well.

The winds will diminish Friday night, with cooler conditions
following over the weekend. Temperatures will warm back to
unseasonably warm levels early next week, and south winds will
become gusty Monday and Tuesday, once again raising fire weather
concerns significantly. The next storm system may bring a chance
for precipitation and cooler temperatures around the middle of
next week, but model differences are large at this time frame.

&&

.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT Thu Mar 13 2025

VFR conditions will persist for most terminals through the
forecast period. The only issue this morning is patchy fog near a
few of the terminals, which will generally burn off by mid
morning. Otherwise light winds will become southerly and increase
into the afternoon with a few gusts to 20 kts or so by this
evening. Mid and high clouds will also increase for the afternoon
and evening. Low level wind shear will develop tonight into Friday,
with 40-50 kts of shear expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   83  59  75  45 /   0   0  10   0
FSM   84  55  78  49 /   0   0  20   0
MLC   84  60  75  47 /   0   0  10   0
BVO   82  56  74  42 /   0   0  10   0
FYV   83  56  76  46 /   0   0  30   0
BYV   81  58  75  50 /   0   0  30  10
MKO   82  58  76  48 /   0   0  10   0
MIO   81  58  76  46 /   0   0  30   0
F10   83  59  75  47 /   0   0  10   0
HHW   83  58  76  50 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 10 AM to 8 PM CDT Friday for OKZ049-
     053>076.

     High Wind Watch from Friday morning through Friday evening for
     OKZ054>071.

AR...Red Flag Warning from 10 AM to 8 PM CDT Friday for ARZ001-002-
     010-011-019-020-029.

     High Wind Watch from Friday morning through Friday evening for
     ARZ001-010.

&&

SHORT TERM...14
LONG TERM....05
AVIATION...06
Hazardous weather outlook, Mar 13, 4:14 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
514 AM CDT Thu Mar 13 2025

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
514 AM CDT Thu Mar 13 2025

...DAMAGING WIND AND FIRE EVENT EXPECTED FRIDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Unseasonably warm temperatures and low afternoon humidity values
will result in a limited fire weather danger this afternoon across
eastern Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Very High Fire Weather Potential...
         High Wind Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY through WEDNESDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
A powerful storm system will slide across the Plains on Friday.
Current trends are pointing towards an extreme wind event across
northeast Oklahoma and far northwest Arkansas, with damaging gusts
from 50 to 60 miles an hour expected. In addition to the wind,
very low humidity and favorable fuel conditions will pose a
critical to extreme fire weather danger threat across all of
eastern Oklahoma and northwest Arkansas.

There is some potential for thunderstorm development across far
eastern Oklahoma and northwest Arkansas Friday afternoon before
the storms race off to the northeast. There is a limited severe
weather risk, with hail and wind the main threats.

Gusty south winds return early next week, once again raising fire
weather concerns across the region.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders will need to be on alert
Friday for the potential of rapidly spreading fires, downed power
lines from the wind, and potential damage to structures,
especially across northeast Oklahoma and far northwest Arkansas.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 wildfire. Local standard time, as filed.

Wildfire, Pittsburg

When
March 13, 10:00 AM CST to March 29, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Wildfire, Haskell

When
March 13, 10:00 AM CST to March 28, 8:00 PM CST
Where
Haskell forecast zone
Deaths
1 direct, 0 indirect
Property damage
$65,000
Reported by
Park/Forest Service
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Wildfire, Delaware

When
March 13, 10:00 AM CST to March 17, 8:00 PM CST
Where
Delaware forecast zone
Reported by
Park/Forest Service
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
March 13, 10:00 AM CST to March 24, 8:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Adair

When
March 13, 10:00 AM CST to March 23, 8:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Creek

When
March 13, 10:00 AM CST to March 16, 8:00 PM CST
Where
Creek forecast zone
Reported by
Park/Forest Service
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Wildfire, Pawnee

When
March 13, 10:00 AM CST to March 28, 8:00 PM CST
Where
Pawnee forecast zone
Deaths
1 direct, 0 indirect
Property damage
$10 million
Reported by
Park/Forest Service
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
March 15, 10:00 AM CST to March 26, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pushmataha

When
March 16, 10:00 AM CST to March 26, 8:00 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Sequoyah

When
March 17, 10:00 AM CST to March 28, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Park/Forest Service

Wildfire, Le Flore

When
March 18, 10:00 AM CST to March 21, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Haskell2025-03-1464MalePermanent HomeDirect
Wildfire, Pawnee2025-03-1474MalePermanent HomeDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245205, 1245206, 1245208, 1245209, 1245210, 1245211, 1245212, 1245215, 1245214, 1245216, 1245217.